Alert archive / Minnesota / Dense Fog Advisories in 2011

Dense Fog Advisory 2, NWS Twin Cities, MN

February 16, 201140 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Feb 16, 2011, 6:36 PM CST for 40 counties in Minnesota; 9 counties in Wisconsin. It took effect at Feb 16, 2011, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2011, 6:36 PM CST (00:36 UTC)
In effect from
Feb 16, 2011, 9:00 PM CST
Expired
Feb 17, 2011, 12:00 PM CST
In force
15 hr
Issued by
NWS Twin Cities, MN
All 49 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 14 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WWUS73 KMPX 170036
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CST WED FEB 16 2011

...DENSE FOG ADVISORY MUCH OF CENTRAL AND SOUTHERN MINNESOTA AND
WEST CENTRAL WISCONSIN TONIGHT INTO THURSDAY MORNING...

.A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THE AREA LOCATED EAST
AND SOUTH OF A LINE FROM REDWOOD FALLS...WILLMAR...TO ANOKA...AND
EAST INTO WISCONSIN FROM NEW RICHMOND AND NEW AUBURN...FROM 9 PM
THIS EVENING...CONTINUING THROUGH 9 AM THURSDAY. THE ADVISORY
GOES INTO AFFECT FOR THE REMAINDER OF CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN AFTER MIDNIGHT. THE THICKER FOG IS EXPECTED TO
MOVE INTO SOUTH CENTRAL AND MUCH OF CENTRAL MINNESOTA...AND WEST
CENTRAL WISCONSIN THROUGH ABOUT 9 PM. VISIBILITIES WILL EVENTUALLY
FALL TO 1/4 MILE OR LESS IN MANY LOCATIONS CREATING HAZARDOUS
TRAVEL CONDITIONS. A COLD FRONT WILL SWEEP WEST TO EAST ACROSS THE
REGION DURING THE LATE MORNING AND AFTERNOON...WITH IMPROVING
VISIBILITIES BEHIND IT.

MNZ051-057>063-065>070-073>078-082>085-091>093-WIZ023>028-170845-
/O.NEW.KMPX.FG.Y.0002.110217T0300Z-110217T1500Z/
SHERBURNE-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-
BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...ELK RIVER...WILLMAR...LITCHFIELD...
MONTICELLO...MINNEAPOLIS...BLAINE...ST. PAUL...STILLWATER...
OLIVIA...HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE...BURNSVILLE...
REDWOOD FALLS...NEW ULM...ST. PETER...LE SUEUR...FARIBAULT...
RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...FAIRMONT...
BLUE EARTH...ALBERT LEA...HUDSON...NEW RICHMOND...RIVER FALLS...
PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...PEPIN...
CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
636 PM CST WED FEB 16 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST
THURSDAY. 

* VISIBILITY...FOG WILL DEVELOP ACROSS THE AREA THIS EVENING...
  BECOMING DENSE BY MID EVENING. VISIBILITIES OF 1/4 MILE OR LESS
  ARE EXPECTED...AND WILL CONTINUE INTO THURSDAY MORNING.

* IMPACTS...IF TRAVELING TONIGHT THROUGH THURSDAY...BE PREPARED FOR
  SIGNIFICANTLY REDUCED VISIBILITIES. SLOW DOWN AND ALLOW EXTRA
  TIME TO REACH YOUR DESTINATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ043>045-049-050-052-053-WIZ014>016-170845-
/O.NEW.KMPX.FG.Y.0002.110217T0600Z-110217T1500Z/
MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-ISANTI-CHISAGO-POLK-
BARRON-RUSK-
INCLUDING THE CITIES OF...LITTLE FALLS...PRINCETON...MORA...
ST. CLOUD...FOLEY...CAMBRIDGE...CENTER CITY...AMERY...
BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH
636 PM CST WED FEB 16 2011

...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO 9 AM CST THURSDAY. 

* VISIBILITY...FOG WILL DEVELOP ACROSS THE AREA THIS EVENING...
  BECOMING DENSE AFTER MIDNIGHT. VISIBILITIES OF 1/4 MILE OR LESS
  ARE EXPECTED...AND WILL CONTINUE INTO THURSDAY MORNING.

* IMPACTS...IF TRAVELING TONIGHT THROUGH THURSDAY...BE PREPARED FOR
  SIGNIFICANTLY REDUCED VISIBILITIES. SLOW DOWN AND ALLOW EXTRA
  TIME TO REACH YOUR DESTINATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
4 follow-up statements
484 
WWUS73 KMPX 170824
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 AM CST THU FEB 17 2011

...DENSE FOG WILL PERSIST THROUGH THURSDAY MORNING ACROSS MUCH OF CENTRAL
AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...

.A DENSE FOG ADVISORY IS IN EFFECT OVERNIGHT AND THURSDAY MORNING
FOR MUCH OF CENTRAL AND SOUTHERN MINNESOTA...GENERALLY EAST OF A
MORRIS TO MONTEVIDEO LINE...AND FOR ALL OF WEST CENTRAL
WISCONSIN. SOME CITIES INCLUDED IN THE ADVISORY AREA
ARE...WILLMAR...MANKATO...ALBERT LEA...ST CLOUD...THE TWIN
CITIES...RED WING...LADYSMITH...AND EAU CLAIRE WISCONSIN.

WIDESPREAD VISIBILITIES OF ONE QUARTER MILE OR LESS WILL PERSIST
OVERNIGHT THROUGH MUCH OF THURSDAY MORNING. MOTORISTS SHOULD BE PREPARED
FOR SIGNIFICANTLY REDUCED VISIBILITIES.

A COLD FRONT WILL SWEEP EASTWARD ACROSS THE REGION DURING THE LATE
MORNING AND AFTERNOON HOURS ON THURSDAY...AND BRING IMPROVING
VISIBILITIES IN ITS WAKE.

MNZ042-171630-
/O.EXB.KMPX.FG.Y.0002.110217T1500Z-110217T1800Z/
TODD-
INCLUDING THE CITY OF...LONG PRAIRIE
224 AM CST THU FEB 17 2011

...DENSE FOG ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO NOON
CST TODAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING
TO NOON CST TODAY. 

* VISIBILITY...DENSE FOG WITH VISIBILITIES OF ONE QUARTER MILE OR
  LESS WILL CONTINUE THROUGH MID MORNING ON THURSDAY.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR SIGNIFICANTLY REDUCED
  VISIBILITIES. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR
  DESTINATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-171630-
/O.EXT.KMPX.FG.Y.0002.000000T0000Z-110217T1800Z/
MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...LITTLE FALLS...PRINCETON...MORA...
ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...
WILLMAR...LITCHFIELD...MONTICELLO...MINNEAPOLIS...BLAINE...
ST. PAUL...STILLWATER...OLIVIA...HUTCHINSON...GAYLORD...CHASKA...
SHAKOPEE...BURNSVILLE...REDWOOD FALLS...NEW ULM...ST. PETER...
LE SUEUR...FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA...AMERY...
BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH...HUDSON...
NEW RICHMOND...RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...
DURAND...PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
224 AM CST THU FEB 17 2011

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

THE DENSE FOG ADVISORY IS NOW IN EFFECT UNTIL NOON CST TODAY. 

* VISIBILITY...DENSE FOG WITH VISIBILITIES OF ONE QUARTER MILE OR
  LESS WILL CONTINUE THROUGH THURSDAY MORNING.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR SIGNIFICANTLY REDUCED
  VISIBILITIES. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR
  DESTINATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
962 
WWUS73 KMPX 171028
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 AM CST THU FEB 17 2011

...DENSE FOG WILL PERSIST THROUGH THIS MORNING ACROSS MUCH OF
CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...

.A DENSE FOG ADVISORY IS IN EFFECT THROUGH THIS MORNING FOR MUCH
OF CENTRAL AND SOUTHERN MINNESOTA...GENERALLY EAST OF A MORRIS TO
MONTEVIDEO LINE...AND FOR ALL OF WEST CENTRAL WISCONSIN. SOME
CITIES INCLUDED IN THE ADVISORY AREA ARE...
WILLMAR...MANKATO...ALBERT LEA...ST CLOUD...THE TWIN CITIES...RED
WING...LADYSMITH...AND EAU CLAIRE WISCONSIN.

WIDESPREAD VISIBILITIES OF ONE QUARTER MILE OR LESS WILL PERSIST
THROUGH THIS MORNING. MOTORISTS SHOULD BE PREPARED FOR 
SIGNIFICANTLY REDUCED VISIBILITIES. WITH TEMPERATURES NEAR OR JUST
BELOW FREEZING IN WEST CENTRAL MINNESOTA EARLY THIS MORNING...SOME
PATCHY ICY CONDITIONS ARE POSSIBLE DUE TO THE FOG AND
DRIZZLE...PARTICULARLY NEAR APPLETON...MORRIS...AND REDWOOD FALLS.

A COLD FRONT WILL SWEEP EASTWARD ACROSS THE REGION DURING THE
LATE MORNING AND AFTERNOON HOURS ON THURSDAY...AND BRING
IMPROVING VISIBILITIES IN ITS WAKE.

MNZ041-047-048-055-056-171500-
/O.EXB.KMPX.FG.Y.0002.000000T0000Z-110217T1500Z/
DOUGLAS-STEVENS-POPE-SWIFT-CHIPPEWA-
INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD...
BENSON...MONTEVIDEO
428 AM CST THU FEB 17 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST
THIS MORNING.

* VISIBILITY...DENSE FOG WITH VISIBILITIES OF ONE QUARTER MILE 
  OR LESS WILL CONTINUE THROUGH THURSDAY MORNING. 

* FREEZING...WITH TEMPERATURES NEAR OR JUST BELOW FREEZING...SOME
  OF THE FOG AND DRIZZLE MAY FREEZE ON ROAD SURFACES.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR SIGNIFICANTLY REDUCED
  VISIBILITIES AND POTENTIALLY SLICK ROADS. SLOW DOWN AND ALLOW
  EXTRA TIME TO REACH YOUR DESTINATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ042-171800-
/O.EXT.KMPX.FG.Y.0002.110217T1028Z-110217T1800Z/
TODD-
INCLUDING THE CITY OF...LONG PRAIRIE
428 AM CST THU FEB 17 2011

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

THE DENSE FOG ADVISORY IS NOW IN EFFECT UNTIL NOON CST TODAY. 

* VISIBILITY...DENSE FOG WITH VISIBILITIES OF ONE QUARTER MILE OR
  LESS WILL CONTINUE THROUGH LATE MORNING.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR SIGNIFICANTLY 
  REDUCED VISIBILITIES. SLOW DOWN AND ALLOW EXTRA TIME TO REACH 
  YOUR DESTINATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-171800-
/O.CON.KMPX.FG.Y.0002.000000T0000Z-110217T1800Z/
MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...LITTLE FALLS...PRINCETON...MORA...
ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...
WILLMAR...LITCHFIELD...MONTICELLO...MINNEAPOLIS...BLAINE...
ST. PAUL...STILLWATER...OLIVIA...HUTCHINSON...GAYLORD...CHASKA...
SHAKOPEE...BURNSVILLE...REDWOOD FALLS...NEW ULM...ST. PETER...
LE SUEUR...FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA...AMERY...
BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH...HUDSON...
NEW RICHMOND...RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...
DURAND...PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
428 AM CST THU FEB 17 2011

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* VISIBILITY...DENSE FOG WITH VISIBILITIES OF ONE QUARTER MILE OR
  LESS WILL CONTINUE THROUGH THIS MORNING.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR SIGNIFICANTLY 
  REDUCED VISIBILITIES. SLOW DOWN AND ALLOW EXTRA TIME TO REACH 
  YOUR DESTINATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
550 
WWUS73 KMPX 171457
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
857 AM CST THU FEB 17 2011

...DENSE FOG WILL PERSIST THROUGH THIS MORNING ACROSS MUCH OF
CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...

.A DENSE FOG ADVISORY IS IN EFFECT THROUGH THIS MORNING FOR MUCH
OF CENTRAL AND SOUTHERN MINNESOTA...GENERALLY EAST OF A MORRIS TO
MONTEVIDEO LINE...AND FOR ALL OF WEST CENTRAL WISCONSIN. SOME
CITIES INCLUDED IN THE ADVISORY AREA ARE... WILLMAR...MANKATO...
ALBERT LEA...ST CLOUD...THE TWIN CITIES...RED WING...LADYSMITH...
AND EAU CLAIRE WISCONSIN.

WIDESPREAD VISIBILITIES OF ONE QUARTER MILE OR LESS WILL PERSIST
THROUGH THIS MORNING. MOTORISTS SHOULD BE PREPARED FOR
SIGNIFICANTLY REDUCED VISIBILITIES.

A COLD FRONT WILL SWEEP EASTWARD ACROSS THE REGION DURING THE
LATE MORNING AND AFTERNOON HOURS ON THURSDAY...AND BRING
IMPROVING VISIBILITIES IN ITS WAKE.

MNZ041-047-048-055-056-171600-
/O.EXP.KMPX.FG.Y.0002.000000T0000Z-110217T1500Z/
DOUGLAS-STEVENS-POPE-SWIFT-CHIPPEWA-
INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD...
BENSON...MONTEVIDEO
857 AM CST THU FEB 17 2011

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

THE DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING. 

* VISIBILITY...ALTHOUGH VISIBILITIES HAVE IMPROVED NEAR THE SOUTH
  DAKOTA BORDER TO BETWEEN TWO AND SEVEN MILES...VISIBILITIES WILL
  GRADUALLY IMPROVE TO NEAR ONE MILE ACROSS THE REMAINDER OF THE
  REGION BY 10 AM. FOG WILL CONTINUE DECREASE ACROSS THE REMAINDER
  OF WEST CENTRAL MINNESOTA PRIOR TO NOON...WITH VISIBILITIES
  ABOVE 7 MILES ANTICIPATED BY 1 PM. 

* IMPACTS...DRIVERS SHOULD CONTINUE TO  USE LOW BEAM
  HEADLIGHTS...AND PROVIDE PLENTY OF ROOM BETWEEN VEHICLES.

$$

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-171800-
/O.CON.KMPX.FG.Y.0002.000000T0000Z-110217T1800Z/
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS...
PRINCETON...MORA...ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...
CENTER CITY...WILLMAR...LITCHFIELD...MONTICELLO...MINNEAPOLIS...
BLAINE...ST. PAUL...STILLWATER...OLIVIA...HUTCHINSON...GAYLORD...
CHASKA...SHAKOPEE...BURNSVILLE...REDWOOD FALLS...NEW ULM...
ST. PETER...LE SUEUR...FARIBAULT...RED WING...ST. JAMES...
MANKATO...WASECA...OWATONNA...FAIRMONT...BLUE EARTH...
ALBERT LEA...AMERY...BALSAM LAKE...RICE LAKE...BARRON...
LADYSMITH...HUDSON...NEW RICHMOND...RIVER FALLS...PRESCOTT...
MENOMONIE...BOYCEVILLE...DURAND...PEPIN...CHIPPEWA FALLS...
BLOOMER...EAU CLAIRE...ALTOONA
857 AM CST THU FEB 17 2011

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* VISIBILITY...DENSE FOG WITH VISIBILITIES OF ONE QUARTER MILE 
  OR LESS WILL CONTINUE THROUGH THIS MORNING. 

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR SIGNIFICANTLY REDUCED
  VISIBILITIES...AS LOW AS A FEW HUNDRED FEET. SLOW DOWN AND ALLOW
  EXTRA TIME TO REACH YOUR DESTINATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
849 
WWUS73 KMPX 171759
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1159 AM CST THU FEB 17 2011

...DENSE FOG ADVISORY EXPIRES AT NOON ACROSS CENTRAL AND SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN...

.A DENSE FOG ADVISORY WILL END THIS MORNING FOR MUCH
OF CENTRAL AND SOUTHERN MINNESOTA...GENERALLY EAST OF A MORRIS TO
MONTEVIDEO LINE...AND FOR ALL OF WEST CENTRAL WISCONSIN. SOME
CITIES INCLUDED IN THE ADVISORY AREA ARE... WILLMAR...MANKATO...
ALBERT LEA...ST CLOUD...THE TWIN CITIES...RED WING...LADYSMITH...
AND EAU CLAIRE WISCONSIN.

WIDESPREAD VISIBILITIES OF ONE QUARTER MILE OR LESS WILL IMPROVE
SLIGHTLY PRIOR TO 1 PM...WITH VISIBILITIES BETWEEN 2 AND 3 MILES
ANTICIPATED BY 3 PM. HOWEVER...MOTORISTS MAY STILL ENCOUNTER WIDELY 
SCATTERED VISIBILITIES OF BETWEEN ONE HALF MILE AND ONE MILE PRIOR
TO 3 PM.

A COLD FRONT WILL SWEEP EASTWARD ACROSS THE REGION DURING THE
LATE MORNING AND AFTERNOON HOURS ON THURSDAY...AND BRING
IMPROVING VISIBILITIES IN ITS WAKE.

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-171900-
/O.EXP.KMPX.FG.Y.0002.000000T0000Z-110217T1800Z/
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS...
PRINCETON...MORA...ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...
CENTER CITY...WILLMAR...LITCHFIELD...MONTICELLO...MINNEAPOLIS...
BLAINE...ST. PAUL...STILLWATER...OLIVIA...HUTCHINSON...GAYLORD...
CHASKA...SHAKOPEE...BURNSVILLE...REDWOOD FALLS...NEW ULM...
ST. PETER...LE SUEUR...FARIBAULT...RED WING...ST. JAMES...
MANKATO...WASECA...OWATONNA...FAIRMONT...BLUE EARTH...
ALBERT LEA...AMERY...BALSAM LAKE...RICE LAKE...BARRON...
LADYSMITH...HUDSON...NEW RICHMOND...RIVER FALLS...PRESCOTT...
MENOMONIE...BOYCEVILLE...DURAND...PEPIN...CHIPPEWA FALLS...
BLOOMER...EAU CLAIRE...ALTOONA
1159 AM CST THU FEB 17 2011

...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY...

THE DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY. 

* VISIBILITY...DENSE FOG WITH VISIBILITIES OF ONE QUARTER MILE OR
  LESS WILL IMPROVE SLIGHTLY BY 1 PM...WITH VISIBILITIES BETWEEN 2
  AND 3 MILES ANTICIPATED BY 3 PM.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR MODERATELY REDUCED
  VISIBILITIES...AS LOW AS ONE HALF MILE PRIOR TO 1 PM. SLOW DOWN
  AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION...AND CONTINUE TO
  USE LOW BEAM HEADLIGHTS.



$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Feb 16, 5:57 PM CST, 39 minutes earlier.

Area forecast discussion, Feb 16, 5:57 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CST WED FEB 16 2011

.AVIATION... /00Z TAF ISSUANCE/

MAIN FORECAST PROBLEM REMAINS HOW LOW TO GO ON CEILINGS/VSBYS
OVERNIGHT INTO THURSDAY MORNING. PRESENT IFR/LIFR CEILINGS LIFTING
NORTH/NORTHWEST ABOUT 20KTS. THIS WOULD BRING THE LOWER CEILINGS
INTO THE KRWF-KMSP-KEAU AREAS THROUGH ABOUT 05Z AND LIFTING NORTH
THEREAFTER. CONTINUED PREVIOUS TREND OF IFR CEILINGS/VSBYS
DEVELOPING THIS EVENING AND EXITING THE AREA THURSDAY MORNING AS
WINDS BECOME MORE SOUTHWEST AHEAD OF INCOMING COLD FRONT. THIS
FRONT PROGGED TO MOVE EAST THROUGH THE WESTERN TAF SITES BEFORE
00Z FRI. STILL SHOULD HOLD ONTO A SOUTHERLY WIND OVERNIGHT AND
WILL HELP TRANSPORT THE LOWER CEILINGS NORTH. EXPECT CONDITIONS TO
IMPROVE FROM WEST TO EAST INTO THE AFTERNOON...IMPROVING TO VFR.
LOWER CEILINGS MAY WORK IN BEHIND COLD FRONT THURSDAY EVENING AND
WINDS EXPECTED TO BECOME NORTHWEST AND GUSTY. MORE SIGNIFICANT
LIFT ZONE IS FORECAST TO REMAIN OVER EASTERN AREAS OVERNIGHT AND
WILL LIMIT -DZ TO THIS AREA.

MSP...IFR/LIFR CEILINGS/VSBYS ARE MOVING NORTH AROUND 20KTS ACROSS
NORTHERN IOWA. THIS SHOULD BRING THEM INTO THE AREA BY 05Z. MAY GO
DOWN HARD FROM THE GETGO SO WILL HAVE TO MONITOR. DO ANTICIPATE
IMPROVING CONDITIONS THU MORNING AND PERHAPS VFR BY 18Z.

&&

.PREV DISCUSSION...
/ISSUED 342 PM CST WED FEB 16 2011/

THE FORECAST PERIOD AHEAD IS A RATHER ACTIVE ONE WITH QUITE A BIT
OF SPREAD IN THE SOLUTIONS BETWEEN THE GFS AND ECMWF. THE MAIN
CONCERN IN THE SHORT TERM IS THE POTENTIAL FOR DENSE FOG TONIGHT.
A RATHER EXTENSIVE AREA OF DENSE FOG WAS IN PLACE THIS MORNING TO
OUR SOUTH. SOME IMPROVEMENT HAS OCCURRED TODAY...BUT A LARGE AREA
OF STRATUS HAS BEEN MOVING STEADILY NORTHWARD ACROSS IOWA THIS
AFTERNOON AND WILL REACH INTO SOUTHERN MN THIS EVENING ALONG WITH
HIGHER DEW POINTS. TRAJECTORY FORECASTS HAVE THIS AREA MOVING ALL
THE WAY TO THE INTERNATIONAL BORDER BY DAYBREAK THURSDAY. ONE
DIFFERENCE TONIGHT OVER LAST NIGHT IS THAT WEAK RIDGING EXISTED TO
OUR SOUTH LAST NIGHT..WHILE TONIGHT WE WILL EXPERIENCE INCREASING
CYCLONIC FLOW. THE NAM 285K THETA SURFACE SHOWS THE BEST LOW
LEVEL SATURATION AND ADIABATIC OMEGA JUST SKIMMING SE MN AND WEST
CENTRAL WI OVERNIGHT WITH THE CENTER MORE ACROSS EASTERN IA AND
SOUTHERN WI. THE HRRR CONTINUES TO INSIST ON WIDESPREAD DENSE FOG
DEVELOPING THIS EVENING OVER MUCH OF THE FA. JUST NOT SOLD ON THIS
IDEA...ESPECIALLY WHEN LOOKING AT THE NAM HYDROLAPSE. FEELING IS
WE WILL SEE EXTENSIVE STRATUS WITH SOME DENSE FOG OVER SOUTH
CENTRAL MN INTO WEST CENTRAL WI. HENCE...HELD OFF ON ISSUING A
DENSE FOG ADVISORY ATTM.

IT WILL BE ANOTHER MILD DAY ON THURSDAY AS A LOW PRESSURE SYSTEM
MOVES FROM NORTH DAKOTA TO ONTARIO. KEPT HIGHS QUITE WARM WITH
READINGS FROM 45 TO 50 ACROSS CENTRAL MN AND FROM 50 TO 55 ACROSS
SOUTHERN MN AND WEST CENTRAL WI. A STRONG WESTERLY WIND WILL
SPREAD INTO WESTERN MN THURSDAY NIGHT AND ACROSS THE FA ON FRIDAY.
SPEEDS OF 20 TO 25 MPH SUSTAINED FORECAST. NAM BUFKIT MOMENTUM
TRANSFER WOULD SUGGEST GUST POTENTIAL FROM 35 TO 40 MPH.

THINGS SETTLE DOWN FOR THE WEEKEND AS SURFACE HIGH PRESSURE NOSES
IN FROM SASKATCHEWAN. HOWEVER...THERE IS A SMALL THREAT FOR SOME LIGHT
SNOW SATURDAY AND SATURDAY NIGHT AS AN UPPER LEVEL IMPULSE MOVES
BY. KEPT THE FORECAST DRY ALONG WITH TEMPERATURES NEAR SEASONAL
LEVELS.

THE NEXT DEBACLE IN THE FORECAST IS THE POTENTIAL FOR SIGNIFICANT
SNOW SUNDAY NIGHT AND MONDAY...AT LEAST ACCORDING TO THE GEM. THE
ECMWF HAS BACKED AWAY DURING THIS PERIOD WITH THE SURFACE LOW MUCH
FATHER SOUTH AND ONLY SOME LIGHT SNOW SKIMMING SOUTHERN MN. THE
GFS IS MUCH LIKE THE GEM BUT IT BRINGS THE SYSTEM INTO OUR AREA
SOME 18-24 HOURS QUICKER. DP/DT ACTUALLY SHOWS THE GFS PICKING
UP SPEED OVER THE PAST THREE RUNS WHICH DOES NOT MAKE SENSE WITH
A SYSTEM EMANATING FROM SOUTHERN CA. DT/DT ON THE ECMWF SHOWS THAT
THE CLOSED UPPER LOW THAT HAD BEEN PROGGED FOR SEVERAL DAYS NOW
HAS NOW BECOME AN OPEN WAVE. ON THE OTHER HAND...THE GEM HAS SHOWN
SOME CONSISTENCY WITH BOTH THE SPEED AND STRUCTURE OF THE
APPROACHING SYSTEM AND WAS USED AS A COMPROMISE. THEREFORE...SNOW
CHANCES WERE ACTUALLY INCREASED ACROSS THE FA SUNDAY NIGHT AND
MONDAY WITH LIKELY TO CATEGORICAL POPS NOW IN PLACE ACROSS ABOUT
THE SOUTHERN THIRD OF MN AND ADJOINING AREAS OF WI.

HIGH PRESSURE AND SEASONAL TEMPERATURES FORECAST FOR THE END OF
THE FORECAST PERIOD (WEDNESDAY) WITH THE POTENTIAL FOR MORE
UNSETTLED WEATHER THURSDAY/FRIDAY DEPENDING ON THE OUTCOME OF THE
GFS/ECMWF AS A LARGE TROUGH IN THE WEST MOVES INTO THE ROCKIES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Feb 16, 1:22 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
122 PM CST WED FEB 16 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
122 PM CST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOG WILL BECOME WIDESPREAD OVER EASTERN AND SOUTHERN MINNESOTA AS
WELL AS WEST CENTRAL WISCONSIN EARLY TONIGHT. SOME OF THE FOG MAY BE
DENSE WITH VISIBILITIES BELOW A QUARTER OF A MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOG...SOME OF IT DENSE...WILL GRADUALLY LIFT THURSDAY MORNING ACROSS
EASTERN AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE UPPER
MIDWEST DURING THE LATE THURSDAY AFTERNOON TO EARLY FRIDAY TIME
FRAME. THIS WILL BRING STRONG WESTERLY WINDS...WITH GUSTS OF 40
MPH POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY AFTERNOON.

THERE IS A CHANCE FOR ACCUMULATING SNOW IMPACTING PARTS OF THE
OUTLOOK AREA BETWEEN SUNDAY NIGHT AND MONDAY NIGHT AS A LOW PRESSURE
SYSTEM PASSES JUST SOUTH OF THE REGION. HOWEVER...TIMING AND
LOCATION OF THE LOW PRESSURE SYSTEM REMAIN IN QUESTION. AS A
RESULT...KEEP AN EYE ON THE FORECAST HEADING THROUGH THE WEEKEND AS
WELL AS UPDATES TO THIS PRODUCT FOR DETAILS ON THIS POTENTIAL WINTER
STORM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:29 PM CSTWind AdvisoryMPXBlue Earth, Brown, Chippewa, Faribault, Freeborn, Lac qui Parle and 9 more6 hr

Nearby

Dense Fog Advisories in Minnesota, 2011Dense Fog Advisories in Wisconsin, 2011Every dense fog advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.